Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 12, 2017, 2:20 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2017, 2:20 PM MDT (20:20 UTC)
- Expired
- Aug 12, 2017, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 102 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:50 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 12, 11:50 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 1150 AM MDT Sat Aug 12 2017 Updated aviation section .SHORT TERM...(Today through Sunday) Issued at 314 AM MDT Sat Aug 12 2017 IR satellite showing some clouds hanging around this morning with a few showers noticed on radar but nothing too impressive. Not much change to going forecast as PWATs remain between .75 to 1 inch and a weak upper level jet remains above us. Some turning of the winds can be seen at 700mb later on this afternoon indicating a weak wave will move through the area, looking to favor northern portions of the CWA. However, in this moist, fairly unstable regime, convection could fire just about anywhere or form over mountains and drift into adjacent valleys. Convection will fire around noon with coverage increasing though the afternoon and evening hours. Biggest concerns are the usual: dangerous lighting, wind gusts of 40 to 50 mph, small hail, and heavy downpours from time to time. Temps will remain right where they should be this time of year. Overnight, the GFS keeps our area quite active while the NAM just about shuts all convection down. As the GFS tends to overdo convection, started dropping PoPs after midnight through Sunday morning. More of the same on Sunday as another wave moves over Utah and Colorado allowing another round of convection to fire. This trend looks to continue through midweek before some drying kicks in as described below. .LONG TERM...(Sunday night through Friday) Issued at 314 AM MDT Sat Aug 12 2017 Longwave trough digging across the western U.S. will drive the upper level ridge over the region eastward with southwest flow becoming established early in the week. Moisture surging northward along the leading edge will provide the fuel for more widespread showers and thunderstorms. Activity peaks on Monday with slow drying trend into midweek and beyond. Should see a few stronger storms on Tuesday as moisture gradient presses eastward and trough moves in. Convection will be diminished beyond Tuesday with only isolated mountain storms anticipated. Temperatures will be running near normal through Tuesday with slowly warming expected through the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1150 AM MDT Sat Aug 12 2017 Afternoon thunderstorms are starting to develop over higher terrain, and over NW Colorado. This trend will continue as storms move west to east. An area of showers and tstorms is expected to move from central Utah eastward this evening, bringing a continuation of convection through the overnight hours. ILS breakpoints will be reached at times, and potentially MVFR temporarily in stronger storms if they target the airports. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...TGR LONG TERM...MDA AVIATION...JAM
Hazardous weather outlook, Aug 12, 5:25 AM MDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 525 AM MDT Sat Aug 12 2017 COZ001>014-017>023-UTZ022>025-027>029-131200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 525 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Similar conditions are in place today allowing more convection to fire this afternoon and evening. Convection will start around noon and increase through the afternoon and evening hours. Expect some heavy rain, gusty winds, and small hail from the stronger cells. Most activity will die down after sunset but a few stray showers will linger into the overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Little change for Sunday through Tuesday as plenty of moisture will lend themselves for more afternoon convection. Winds will shift Wednesday onwards which will limit showers and storm formation bringing dry conditions back into the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 12, 1:11 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Grand Junction CO 111 PM MDT SAT AUG 12 2017 UTZ023-121945- Eastern Uinta Mountains UT- 111 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTAH AND CENTRAL DAGGETT COUNTIES UNTIL 145 PM MDT... At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Manila, moving east at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Uintah and central Daggett Counties. This includes U.S. Highway 191 in Utah between mile markers 372 and 383. LAT...LON 4074 10972 4084 10968 4082 10937 4064 10950 TIME...MOT...LOC 1911Z 289DEG 5KT 4077 10963 JAM
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:38 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
| Aug 12, 2:51 PM MDT | Special Weather Statement | GJT | Garfield | 39 min |
| Aug 12, 1:11 PM MDT | Special Weather Statement | GJT | Daggett | 34 min |
| Aug 12, 3:19 PM MDT | Special Weather Statement | GJT | Uintah | 41 min |
| Aug 12, 3:36 PM MDT | Areal Flood Advisory | GJT | Uintah | 3 hr |
| Aug 12, 4:19 PM MDT | Special Weather Statement | GJT | Grand | 41 min |
| Aug 12, 4:33 PM MDT | Special Weather Statement | GJT | Uintah | 42 min |
| Aug 12, 4:52 PM MDT | Flash Flood Warning | GJT | Grand | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.